Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 80, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 29, 2009, 5:35 PM EDT for Halifax County, Vance County, Warren County, North Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2009, 5:35 PM EDT (21:35 UTC)
- Expired
- May 29, 2009, 5:54 PM EDT
- In force
- 19 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Halifax County, NC, Vance County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 100 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 292135
SVRRAH
NCC083-181-185-292230-
/O.NEW.KRAH.SV.W.0080.090529T2135Z-090529T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT FRI MAY 29 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HALIFAX COUNTY IN CENTRAL NORTH CAROLINA
NORTHERN VANCE COUNTY IN CENTRAL NORTH CAROLINA
WARREN COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 630 PM EDT
* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF TUNGSTEN...OR 12 MILES EAST OF
VIRGILINA...MOVING EAST AT 20 MPH. QUARTER SIZED HAIL AND WINDS IN
EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
TUNGSTEN...
KERR LAKE...BULLOCKSVILLE...
DREWRY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3651 7788 3648 7765 3644 7762 3640 7755
3631 7757 3631 7746 3629 7746 3637 7852
3646 7852 3650 7851 3655 7846 3656 7790
TIME...MOT...LOC 2135Z 270DEG 16KT 3653 7856
$$
231 follow-up statement
000
WWUS52 KRAH 292154
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT FRI MAY 29 2009
NCC083-181-185-292203-
/O.CAN.KRAH.SV.W.0080.000000T0000Z-090529T2230Z/
HALIFAX NC-VANCE NC-WARREN NC-
554 PM EDT FRI MAY 29 2009
...THE SEVERE THUNDERSTORM WARNING FOR WARREN...NORTHERN VANCE AND
NORTHERN HALIFAX COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING
IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3651 7788 3648 7765 3644 7762 3640 7755
3631 7757 3631 7746 3629 7746 3637 7852
3646 7852 3650 7851 3655 7846 3656 7790
TIME...MOT...LOC 2153Z 270DEG 16KT 3653 7846
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:55 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 29, 2:55 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 255 PM EDT FRI MAY 29 2009 .SYNOPSIS... A WARM AND HUMID AIR MASS WILL PERSIST ALONG AND AHEAD OF A COLD FRONT THAT WILL CROSS CENTRAL NC LATER THIS AFTERNOON AND EVENING. A SECONDARY COLD FRONT WILL SETTLE SOUTHWARD THROUGH THE AREA ON SUNDAY. WHILE THE FRONTS WILL OFFER SOME RELIEF FROM THE HIGH HUMIDITY... VERY WARM CONDITIONS WILL REMAIN. && .NEAR TERM /THROUGH TONIGHT/... AS OF 255 PM FRIDAY... ...SEVERE THUNDERSTORM WATCH NUMBER 315 IS IN EFFECT FOR ALL OF CENTRAL NC UNTIL 10 PM EDT... THROUGH THIS EVENING: MORNING DATA ANALYSES REVEAL A PRIMARY POSITIVELY TILTED TROUGH AXIS ALOFT -- THAT CONTAINED SEVERAL WELL-DEFINED VORTICITY CENTERS OVER SW PA... NORTHERN KY... AND SE AR -- WHICH STRETCHED FROM THE EASTERN GREAT LAKES TO THE SOUTHERN PLAINS. THE PRIMARY TROUGH IS PRECEDED BY A LEAD IMPULSE OVER EASTERN GA. A 70 KT UPPER JET STRETCHED NE/WRD FROM THE SOUTHERN PLAINS TO THE SOUTHERN APPALACHIANS... ON THE SOUTHERN PERIPHERY OF THE SOUTHERNMOST VORTICITY CENTER OVER SE AR. IN THE LOW LEVELS... THE NORTHERN PORTION OF A FRACTURED/SEGMENTED COLD FRONT STRETCHED THROUGH CENTRAL PA AND NY W/WRD THROUGH THE EASTERN TN VALLEY. MEANWHILE... THE SOUTHERNMOST COLD FRONTAL SEGMENT/PRE-FRONTAL TROUGH STRETCHED FROM A WEAK (1006 MB) FRONTAL WAVE OVER NORTHERN VA SSW/WRD THROUGH THE PIEDMONT OF THE CAROLINAS AND GA... WHILE A WARM FRONT EXTENDED EASTWARD ACROSS THE DELMARVA. THE DEEP PSEUDO-MOIST ADIABATIC THERMAL/MOISTURE PROFILE (ABOVE THE BOUNDARY LAYER) AND RESULTANT RELATIVELY CLOUDY AND WEAK MID LEVEL LAPSE RATE ENVIRONMENT THAT ENCOMPASSED NC OVER PREVIOUS DAYS... HAS BEEN REPLACED BY MUCH DRIER AIR ALOFT THIS MORNING... WHICH IS APPARENT ON LATEST WV IMAGERY AND CAPTURED WELL BY THE 12Z GSO RAOB. THE DRY AIR ALOFT COULD AID IN SEVERE WEATHER POTENTIAL OVER CENTRAL NC IN A NUMBER OF WAYS THIS AFTERNOON: 1) IT WILL PROMOTE STRONG DIABATIC HEATING AND DESTABILIZATION THROUGH THE AFTERNOON... DESPITE SOME RESIDUAL CIRRUS ATTENDANT THE EASTERN GA TROUGH ALOFT... AND EVENTUAL CU DEVELOPMENT. 2) IT COULD SERVE TO STEEPEN MID LEVEL LAPSE RATES (POTENTIAL/CONVECTIVE INSTABILITY) AS LAYER LIFTING ATTENDANT THE PRIMARY TROUGH ALOFT TO THE WEST SPREADS EAST OF THE APPALACHIAN MOUNTAINS LATE THIS AFTERNOON AND EVENING. 3) IT SHOULD ENHANCE DMGG WIND POTENTIAL VIA EVAPORATIVE MID LEVEL COOLING. LOW LEVEL FOCI FOR CONVECTION SHOULD BE ABUNDANT THIS AFTERNOON... WHICH INCLUDE: 1) A DIFFERENTIAL HEATING BOUNDARY ON THE PERIPHERY OF THE NW PIEDMONT STRATUS. 2) A PRE-FRONTAL TROUGH/SOUTHERN COLD FRONTAL SEGMENT OVER THE PIEDMONT OF THE CAROLINAS AND GA. 3) THE PRIMARY... MORE NORTHERN COLD FRONTAL SEGMENT OVER THE EASTERN TN VALLEY. 4) THE SEA BREEZE OVER THE COASTAL AREAS AND COASTAL PLAIN. WITH ALL THIS IN MIND... EXPECT ISOLATED TO SCATTERED CONVECTION INVOF THE SAID LOW LEVEL FOCI TO INCREASE IN COVERAGE AND INTENSITY THROUGH THE AFTERNOON AND EVENING... AS THE LARGE SCALE FORCING FOR ASCENT ATTENDANT THE PRIMARY TROUGH ALOFT AND SURFACE COLD FRONT SPREAD EAST OF THE MOUNTAINS. DEEP LAYER SHEAR... WHILE SOMEWHAT MARGINAL... IS EXPECTED TO INCREASE TO AROUND 30 KTS THIS AFTERNOON AND EVENING... AND THIS SHOULD BE SUFFICIENT FOR WELL ORGANIZED MULTI-CELL STORM CLUSTERS AND LINE (SOME BOWING) SEGMENTS. THE PRIMARY HAZARD SHOULD ACCORDINGLY BE DMGG STRAIGHT LINE WIND... OWING TO STRONG INSOLATION-DRIVEN STEEP (7.5 TO 9 C.KM) LOW LEVEL LAPSE RATES AND THE AFOREMENTIONED DRY MID LEVEL AIR AND RESULTANT DCAPE. HOWEVER... THE DEGREE OF INSTABILITY -- CHARACTERIZED BY MLCAPES ON THE ORDER OF 1500 TO 2500 J/KG FROM NW TO SE -- AND GRADUALLY LOWERING FZ LEVELS INTO THE 11.5 TO 12.5 THSD FT RANGE... ALSO SUGGEST A POTENTIAL FOR LARGE HAIL. EXPECT FULL SUN LOW LEVEL THICKNESS-INDICATED HIGH TEMPERATURES THIS AFTERNOON IN THE 85 TO 90 DEGREE RANGE... GIVEN ADEQUATE SUNSHINE ASIDE FROM THE LINGERING CIRRUS AND AN INCREASING CU FIELD THIS AFTERNOON... AND AFTER CONTINUED STRATUS MIX OUT OVER THE NW PIEDMONT DURING THE NEXT COUPLE OF HOURS. REST OF TONIGHT: THE THREAT OF CONVECTION SHOULD SUBSIDE BETWEEN 20-23Z WEST AND 01-03Z EAST... IN RESPONSE TO THE PASSAGE OF THE COLD FRONT. CLOUDS WILL SCATTER INTO THE 5-10 THSD FT RANGE TONIGHT... AS DRIER AIR SPREADS INTO THE REGION BEHIND THE SURFACE FRONT AND TROUGH ALOFT. WEAK COLD AND DRY AIR ADVECTION-DRIVEN LOW TEMPERATURES 59 TO 66 NW TO SE. -MWS && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 245 PM FRIDAY... SATURDAY: A SECONDARY COLD FRONT -- WHICH STRETCHED ACROSS THE GREAT LAKES... MID MS VALLEY... AND CENTRAL PLAINS THIS AFTERNOON -- ATTENDING A TRAILING SHEAR AXIS/TROUGH ALOFT OVER THE SAME GENERAL GEOGRAPHIC REGION... IS FORECAST TO SETTLE SOUTHWARD INTO THE TN VALLEY AND MID ATLANTIC REGION SATURDAY. DESPITE THE PROXIMITY OF THE FRONT AND A SURFACE TROUGH IN THE LEE OF THE APPALACHIANS... LOW LEVEL MOISTURE SHOULD BE TOO LOW (SFC TD/S IN THE 50S) OWING TO BOTH HORIZONTAL AND VERTICAL DRY ADVECTION IN GENERALLY WNW LOW LEVEL FLOW BEHIND TONIGHT/S COLD FRONT... TO SUPPORT ANY ADDITIONAL CONVECTION. WHILE HUMIDITY LEVELS SHOULD ACCORDINGLY BE SOMEWHAT NOTICEABLY LOWER... PROJECTED LOW LEVEL THICKNESSES SUPPORT CONTINUED WARM CONDITIONS WITH HIGHS AGAIN IN THE MIDDLE TO UPPER 80S UNDER PARTLY/MOSTLY SUNNY SKIES. -MWS SATURDAY NIGHT THROUGH SUNDAY NIGHT: INITIALLY CYCLONIC FLOW ALOFT OVER THE MID-ATLANTIC AND CAROLINAS ON SAT NIGHT IS EXPECTED TO BECOME MORE UNIDIRECTIONAL BY SUN NIGHT AS A DEEP UPPER LOW JUST NORTH OF THE GREAT LAKES MOVES EAST THROUGH NEW ENGLAND AND THEN NORTHEAST THROUGH THE CANADIAN MARITIMES. A WEAK FRONT/SFC TROUGH (ASSOC/W THIS UPPER LOW) IS EXPECTED TO EXTEND SOUTH/SW INTO THE MID-ATLANTIC AND CAROLINAS BY EARLY SUN AFTERNOON...BEFORE PUSHING SOUTH/SE-WARD THROUGH THE AREA AS A BACKDOOR FRONT SUN NIGHT IN ASSOC/W 1022 MB HIGH PRESSURE BUILDING INTO THE MID-ATLANTIC BEHIND THE DEPARTING UPPER LOW. ALTHOUGH FCST SOUNDINGS PROG THE ATMOSPHERE ACROSS CENTRAL NC TO BE DRIER (PWAT VALUES 1.25) THAN IT HAS BEEN THE PAST SEVERAL DAYS...THEY STILL SHOW SOME AVAILABLE INSTABILITY SUN AFTERNOON...HOWEVER...THE FCST SOUNDINGS APPEAR TO BE UNREALISTICALLY SHOWING SFC DEWPOINTS IN THE LOWER 60S...WHEN MID TO UPPER 50S IS MORE LIKELY. AS A RESULT...THE AMOUNT OF AVAILABLE INSTABILITY SUN MAY BE RATHER MARGINAL. AS A RESULT...HAVE DECIDED TO KEEP ONLY A SLIGHT CHANCE OF A SHOWER OR STORM ALONG/EAST OF HWY 1 ON THE MORE FAVORABLE EASTERN PORTION OF THE SFC TROUGH AXIS SUN AFTERNOON. WITH FCST SOUNDINGS SHOWING 30 KT MID-LEVEL FLOW...AN ISOLD SEVERE STORM CANNOT BE COMPLETELY RULED OUT...HOWEVER...THIS WILL ENTIRELY DEPEND ON HOW MUCH INSTABILITY ULTIMATELY IS AVAILABLE. EXPECT HIGHS ON SUNDAY IN THE MID TO UPPER 80S...CLOSE TO MOS GUIDANCE...WITH LOWS SUN MORNING IN THE UPPER 50S TO LOWER 60S...AND LOWER 60S MON MORNING. -VINCENT && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 230 PM FRIDAY... MONDAY THROUGH TUESDAY: HIGH PRESSURE OVER THE MID-ATLANTIC IS EXPECTED TO MOVE OFFSHORE ON MONDAY...ALLOWING A SOUTHERLY RETURN FLOW OVER CENTRAL NC. AS A RESULT...EXPECT THE ATMOSPHERE OVER CENTRAL NC TO BEGIN WARMING AND MOISTENING. HIGH TEMPS ARE EXPECTED TO REACH AT LEAST INTO THE UPPER 80S ON MON...AND PERHAPS INTO THE LOWER 90S ON TUE. W/REGARD TO PRECIP CHANCES...CANNOT RULE OUT A FEW ISOLD SHOWERS/STORMS IN THE AFTERNOON HOURS ON TUE...ALTHOUGH AT THIS TIME CHANCES APPEAR LOW GIVEN RELATIVELY DRY PWAT VALUES AND LIFT CONFINED PRIMARILY TO WEAK LOW LEVEL CONVERGENCE IN VICINITY OF A PIEDMONT TROUGH. WEDNESDAY THROUGH FRIDAY: THE MID/LATTER PORTION OF NEXT WEEK IS LOOKING BETTER FOR RAIN BASED ON THE LATEST GFS/ECMWF MODEL RUNS...WHICH SHOW BROAD UPPER LEVEL TROUGHING DROPPING FROM THE GREAT LAKES AND UPPER MIDWEST INTO THE OH VALLEY....WITH A SFC FRONT APPROACHING CENTRAL NC FROM THE N/NW WED NIGHT AND STALLING OVER OR NEAR THE AREA ON THU/FRI. AT THIS TIME WILL SHOW POPS NEAR NORMAL (30%) ON WED...WITH ABOVE NORMAL POPS IN THE 40% RANGE ON THU/FRI IN ASSOC/W THE STALLED FRONT (DUE TO PRETTY GOOD AGREEMENT BETWEEN THE GFS/ECMWF FOR THAT TIME RANGE). HIGH TEMPS IN THE UPPER 80S ON WED...FALLING INTO THE UPPER 70S AND LOWER 80S ON THU/FRI IN ASSOC/W THE STALLED FRONT... MORE CLOUD COVER...AND A HIGHER CHANCE FOR PRECIP. -VINCENT && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... AS OF 225 PM FRIDAY... SCATTERED SHOWERS AND STORMS HAVE RAPIDLY DEVELOPED OVER THE NC FOOTHILLS THIS AFTERNOON... AND EXPECT THESE TO INCREASE IN COVERAGE AND INTENSITY AS THEY ENE/WRD THIS AFTERNOON AND EVENING... ALONG AND AHEAD OF A POTENT TROUGH/DISTURBANCE ALOFT AND ATTENDANT SURFACE COLD FRONT. IN ADDITION TO BRIEF MVFR/IFR CONDITIONS... THESE DEVELOPING STORMS WILL POSE PRIMARILY A STRONG GUSTY WIND THREAT -- LIKELY FROM THE WSW -- AS NEW STORMS FORM ON THE LEADING EDGE OF THE RAIN COOLED AIR (OUTFLOW) AND EVOLVE INTO DAMAGING WIND-PRODUCING LINE SEGMENTS. SOME LARGE HAIL IN THE STRONGEST/MOST NEWLY FORMED STORMS COULD ALSO POSE A HAZARD TO AVIATION INTERESTS. THE THREAT OF CONVECTION SHOULD SUBSIDE BETWEEN 20-23Z WEST AND 01-03Z EAST... IN RESPONSE TO THE PASSAGE OF THE COLD FRONT. CLOUDS WILL SCATTER INTO THE 5-10 THSD FT RANGE TONIGHT... AS DRIER AIR SPREADS INTO THE REGION BEHIND THE SURFACE FRONT AND TROUGH ALOFT. GENERALLY SW WINDS 5-10 KTS (SLIGHTLY HIGHER AND OCCASIONALLY GUSTY INTO THE MID TEEN KTS) AWAY FROM THUNDERSTORMS THIS AFTERNOON... WILL VEER TO THE WEST AND EVENTUALLY NW BEHIND THE FRONT LATER THIS EVENING AND OVERNIGHT... AND CONTINUE THROUGH MIDDAY SATURDAY. LOOKING BEYOND TONIGHT... WEAK HIGH PRESSURE WILL BUILD INTO THE AREA AHEAD OF A SECONDARY COLD FRONT... WHICH IS FORECAST TO SETTLE INTO THE REGION ON SUNDAY. ASIDE FROM ISOLATED CONVECTION SUNDAY AFTERNOON... MAINLY FROM RDU AND RWI SOUTHWARD... DRY VFR CONDITIONS ARE EXPECTED THROUGH THE WEEKEND. RETURN FLOW AND RESULTANT INCREASING LOW LEVEL MOISTURE MAY RESULT IN MORNING MVFR/IFR FOG/STRATUS MONDAY THROUGH THE MIDDLE OF NEXT WEEK. -MWS && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STRICKLER NEAR TERM...STRICKLER SHORT TERM...STRICKLER/VINCENT LONG TERM...VINCENT AVIATION...STRICKLER
Hazardous weather outlook, May 29, 3:04 PM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 304 PM EDT FRI MAY 29 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-300900- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 304 PM EDT FRI MAY 29 2009 ...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM THIS EVENING. SPOTTERS SHOULD REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN RALEIGH. VINCENT
In the hours before
Local storm report, May 29, 4:44 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
444 PM EDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 2 S CLINTON 34.97N 78.33W
05/29/2009 E1.00 INCH SAMPSON NC BROADCAST MEDIA
&&
JFBLocal storm report, May 29, 4:47 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
447 PM EDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL MOUNT OLIVE 35.20N 78.07W
05/29/2009 E0.75 INCH WAYNE NC TRAINED SPOTTER
&&
JFBSpecial weather statement, May 29, 4:50 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 450 PM EDT FRI MAY 29 2009 NCZ078-089-292200- WAYNE-SAMPSON- INCLUDING THE CITIES OF...GOLDSBORO...CLINTON 450 PM EDT FRI MAY 29 2009 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SAMPSON AND WAYNE COUNTIES THROUGH 6 PM... AT 454 PM EDT... DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS OVER PORTIONS OF SAMPSON AND WAYNE COUNTIES... MOVING EAST NORTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... MOUNT OLIVE... SEVEN SPRINGS... ELROY... AND CLINTON. GUSTY WINDS OF 35 TO 45 MPH...BRIEF HEAVY RAIN... SMALL HAIL... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. BSD
Local storm report, May 29, 5:01 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 NNW CONCORD 36.54N 79.09W
05/29/2009 E1.00 INCH PERSON NC TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZED HAIL ON CUNNINGHAM ROAD IN
NORTHERN PERSON COUNTY.
&&
ELLISSpecial weather statement, May 29, 5:30 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 530 PM EDT FRI MAY 29 2009 NCZ088-292230- CUMBERLAND- 530 PM EDT FRI MAY 29 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN CUMBERLAND COUNTY THROUGH 630 PM EDT... AT 529 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES SOUTH OF HOPE MILLS...OR ABOUT 13 MILES EAST OF RED SPRINGS...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HOPE MILLS...CEDAR CREEK... AND STEDMAN. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN... SMALL HAIL... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. BSD
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:16 PM EDT | Severe Thunderstorm Warning | RAH | Person | 44 min |
| May 29, 5:00 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 58 min |
| May 29, 5:37 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 38 min |
| May 29, 5:48 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 57 min |
| May 29, 6:15 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 45 min |
| May 29, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 62 min |
| May 29, 6:56 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Johnston, Wayne, Wilson | 64 min |
| May 29, 7:06 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 54 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.